On the heel of bath salts; a new drug called ‘Smiles’ has entered the marketplace – and trust me – it is considered anything but child’s play.
Smiles, described as 2C-I, an illegal synthetic hallucinogen deemed responsible for two teen deaths in East Grand Forks, North Dakota, is said to have psychedelic effects. The drug, sold in powder as well as tablet form is nothing to smile about.
The side affects of Smiles includes auditory and visual hallucinations, along with feelings of giddiness, relaxation and empathy. Unpleasant side effects of 2C-I include nausea and vomiting, according to online, anecdotal reports. Some users experience “bad trips,” which can include terrifying hallucinations and feelings of fear and panic. 2C-I’s hallucinogenic effects may fool some users into thinking it is difficult to overdose on the drug, according to Matthew Johnson, a professor of behavioral pharmacology at Johns Hopkins University.
…a 17-year-old went to a McDonald’s in June after taking 2C-I mixed with melted chocolate given to him by an 18-year-old friend. The younger teenager began hyperventilating and hitting his head against the ground. His friends took him home, but several hours later, he stopped breathing. His 18-year-old companion has been charged with third-degree murder and second-degree manslaughter.
The night before, an 18-year-old was found dead in the same town, reportedly of a similar overdose, prompting police to warn about a tainted batch of 2C-I.
What we can do as parents:
Educate ourselves and our children about these types of warnings as soon as media reports come out.
Make sure you are honest about the side affects of the drugs. This is no time to hold back.
Do your best to stay as knowledgeable as possible when it comes to changes in your child’s circle of friends. Head up an alert of sorts that you can send to the parents of your child’s friends to make sure everyone is on alert.Spend time with your children and encourage open communication.
Words By: Sid Powell